Wildfire, New Castle
- When
- April 15, 9:55 AM EST to 10:51 AM EST
- Where
- New Castle forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
Gusty northeast winds helped fuel a fire at a Wilmington salvage yard that burned nearly 100 vehicles. The fire was reported about 10:55 AM EDT, and the flames consumed rows of flattened cars in the rear lot of the 6-acre salvage yard, located on South Market Street.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Gusty northeast winds helped fuel a fire at a Wilmington salvage yard that burned nearly 100 vehicles. The fire was reported about 10:55 AM EDT, and the flames consumed rows of flattened cars in the rear lot of the 6-acre salvage yard, located on South Market Street. No injuries were reported. The fire was declared under control at 11:51 AM EDT. The peak wind gust at the New Castle County Airport on the 15th was 32 mph and the average wind speed for the day was 15.7 mph, the third windiest day by average for April of 2005.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 15, 2:45 AM EST, 7 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 AM EDT FRI APR 15 2005
.SHORT TERM (TODAY THROUGH SATURDAY NIGHT)...
AS WE EXITED ECLIPSE, WE NOTED THAT THE STRATOCUMULS WHICH FORMED
OVER NORTHERN AREAS BLOSSOMED AFTER MIDNIGHT, BUT MOVED SOUTHEAST
AND IS JUST NOW EXITING THE AREA STAGE LEFT. SO, SINCE WE ARE NO
LONGER TAXED BY THESE CLOUDS, WE WILL SAY SUNNY OR MOSTLY SUNNY FOR
TODAY AS THE STRONG HIGH BUILDS SOUTHWARD. OTHERWISE, NOT A WHOLE
LOT TO CHANGE FROM WHAT WAS INHERITED.
TEMPERATURES SURE WARMED UP UNDER A STRONG APRIL SUN AS WE MIXED
QUITE A WAYS UP THE SOUNDING. SUCH WILL LIKELY NOT BE THE CASE
TODAY BOTH THE MAVS AND THE METS ARE MID 50ISH, LOWER SOUTHEAST AND
A BIT HIGHER NORTHWEST (OVER LOWER ELEVATIONS). HOWEVER, THE NGM MOS
IS (MUCH) HIGHER, AND WE HEDGED THAT WAY SINCE WE DONT SEE A
COMPLETE 10 DEGREE DROP IN THE AIRMASS RELATIVE TO YESTERDAY. SO,
WELL SAY UPPER 50S TO AROUND 60, AND AROUND 50 CLOSER TO THE COAST
AND WATER. WINDS WILL BE QUITE STRONG CLOSER TO THE GOOD GRADIENT
ESPECIALLY OVER OUR SOUTHEASTERN ZONES.
FOR TONIGHT, WE EXPECT THE GRADIENT OVER OUR SOUTH TO PLAY A ROLE IN
PREVENTING TOTAL DECOUPLING OF THE BOUNDARY LAYER THUS, WITH SOME
WIND, WE HEDGED SLIGHTLY HIGHER WITH TEMPERATURES OVER OUR SOUTHERN
ZONES. EVEN SO, THERE COULD BE SOME WIDELY SCATTERED FREEZING
TEMPERATURES FOR A SHORT WHILE LATE TONIGHT/AROUND SUNRISE SATURDAY
WITH THE LOW DEWPOINTS. FURTHER NORTH, WHERE THE WINDS MAY INDEED GO
LIGHT, THERE COULD BE SOME LOCALIZED FREEZING TEMPERATURES TOO WITH
BETTER, ALTHOUGH PROBABLY NOT IDEAL, RADIATION. SINCE IT MAY NOT BE
WIDESPREAD, AND THE WINDS MAY SERVE AS A LIMITING FACTOR, WE DECIDED
TO ISSUE A SPECIAL WEATHER STATEMENT SPSPHI FOR SPOTTY FREEZING
TEMPERATURES, ESPECIALLY OVER THE PINE BARRENS, INSTEAD OF A FREEZE
WARNING. THE DAYSHIFT MAY CAPITALIZE ON LATER INFORMATION TO HAVE
MORE CONFIDENCE IN ISSUING ANY FREEZE WARNING.
&&
.LONG TERM (SUNDAY THROUGH THURSDAY)...
THE STRONG HIGH BUILDS SOUTH OVER THE WEEKEND AND WE GET INTO A
RETURN FLOW SUNDAY. COUPLED WITH THAT, TEMPERATURES REBOUND AND WE
FOLLOWED PREVIOUS TEMPERATURE FORECASTS AND MATCHED WELL WITH
SURROUNDING OFFICES. AS THE HIGH BREAKS DOWN, A COLD FRONT IS
ALLOWED TO WANDER IN FROM THE WEST AT MIDWEEK 00Z GUIDANCE WAS
FAIRLY CLOSE WITH THE PREVIOUS RUN IN BRINGING THE FRONT THROUGH
WEDNESDAY NIGHT, WHERE WE HAD VISIBLE POPS MENTIONED (ABOVE 20
PERCENT). IN THE THURSDAY AFTERNOON AND EVENING PERIOD, WHERE THE
POPS ARE AN INVISIBLE 20, I ADDED A MENTION OF THUNDER IN VIEW OF
THIS WARMING AIRMASS AND DECREASING STABILITY.
&&
.AVIATION...
THE AREA OF VFR CIGS THAT DRIFTED OVER NRN AND CENTRAL PORTIONS OF
THE FA IS SHRINKING AND RECEDING W, AND GIVEN SOUNDINGS WE PRETTY
MUCH EXPECT SKC THROUGH 12Z SAT. SUSTAINED WINDS OUT OF THE NE
EXPECTED TO RANGE FROM THE LOWER TEENS TO LOWER 20S KTS WITH GUSTS
FROM NEAR 20 KT TO NEAR 30 KT. HIGHEST VALUES SE AND LOWEST VALUES
NW. FORECASTING WINDS TO BEGIN TO DIMINISH FROM NW TO SE AFTER 22Z
OR SO. VFR VSBYS THROUGH PD IN THIS DRY AIRMASS.
&&
.MARINE...
WIND AND SEA FORECAST LOOKS PRETTY CONSISTENT WITH LATEST GUIDANCE
AND SURROUNDING OFFICES AND DID NOT MAKE MANY CHANGES. GALES CONT
OVER SRN COASTAL WATERS AND LWR DE BAY, WITH SCA CONT ELSEWHERE. DID
MENTION THAT THE LINGERING HIGH SEAS OVER THE ATLANTIC WATERS WILL,
AFTER A WHILE, BE DUE TO SWELLS. TIDES STILL DO NOT APPEAR TO BE A
PROBLEM.
&&
.FIRE WEATHER...
GIVEN WIND FORECAST, DWPT FORECAST AND DRY STATE OF GROUND FUEL,
WILL ISSUE A RED FLAG WARNING OVER OUR PORTION OF ERN PA (WHERE THE
WIND CRITERION IS MORE STRINGENT THAN OTHER STATES IN OUR CWA).
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...RED FLAG WARNING TODAY PAZ054-055-060>062-067>071.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR SANDY HOOK NJ TO LITTLE EGG INLET
NJ ANZ450-451 AND UPPER DELAWARE BAY ANZ430.
GALE WARNING FOR LITTLE EGG INLET NJ TO FENWICK ISLAND DE
ANZ452>455 AND LOWER DE BAY ANZ431.
&&
SHORT/LONG TERM...
AVIATION/MARINE/FIRE WEATHER...MPDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 430 AM EDT FRI APR 15 2005 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-160900- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 430 AM EDT FRI APR 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... THE RECENT PERSISTENT DRY WEATHER WILL CONTINUE TODAY AND CAUSE INCREASED FIRE DANGER CONDITIONS THROUGHOUT THE AREA. A RED FLAG WARNING IS IN EFFECT TODAY FOR EAST CENTRAL AND SOUTHEASTERN PENNSYLVANIA. FOR DETAILS, SEE THE RED FLAG WARNING PHLRFWPHI AND THE FIRE WEATHER FORECAST PHLFWFPHI. A GALE WARNING IS IN EFFECT OVER THE COASTAL WATERS SOUTH OF LITTLE EGG INLET NEW JERSEY TO FENWICK ISLAND DELAWARE, AS WELL AS OVER LOWER DELAWARE BAY, AS EAST TO NORTHEAST WINDS WILL BE GUSTING AS HIGH AS 35 TO 40 MILES AN HOUR ALONG THE SOUTHERN NEW JERSEY AND DELAWARE COASTS TODAY. THIS COULD ALSO CAUSE SOME MINOR BEACH EROSION TODAY AND TONIGHT, ESPECIALLY ALONG THE DELAWARE AND SOUTHERN NEW JERSEY COASTS. FOR DETAILS SEE THE COASTAL WATERS FORECAST PHLCWFPHI. SPOTTY FREEZING TEMPERATURES ARE POSSIBLE LATE TONIGHT AND VERY EARLY SATURDAY MORNING AWAY FROM URBAN LOCATIONS, AND ESPECIALLY OVER INTERIOR SOUTHERN NEW JERSEY. FOR DETAILS SEE THE SPECIAL WEATHER STATEMENT PHLSPSPHI. .DAYS TWO THROUGH SEVEN... DRY FIRE WEATHER WEATHER CONDITIONS WILL CONTINUE INTO EARLY NEXT WEEK. HOWEVER, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442658.